Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 123, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2001, 11:50 AM CDT for Shelby County, Talladega County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 19, 2001, 11:50 AM CDT (16:50 UTC)
- Expired
- May 19, 2001, 12:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Shelby County, AL, Talladega County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 191657 CCA SVRBHM ALC121-191715- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED... SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1150 AM CDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1215 PM CDT * AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN RURAL SOUTHWEST TALLADEGA COUNTY...MOVING EAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHILDERSBURG AND SYLACAUGA. HAIL THE SIZE OF THE SIZE OF A QUARTER OR LARGER IS POSSIBLE WITH THIS STORM...ALONG WITH STRONG GUSTY WINDS. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. LAT...LON 3321 8655 3312 8639 3323 8621 3335 8624
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:30 AM CDT, 20 minutes earlier.
Area forecast discussion, May 19, 11:30 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1130 AM CDT SAT MAY 19 2001 BROADLY DIVERGENT FLOW IN THE UPPER LEVELS AND MCV ROTATING ACROSS W TN W KY ATTM. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION IN SE CWA AND TSTMS FIRING ALONG THIS AXIS. ADDITIONAL COMPLEX FROM NEAR HSV EXTENDS SW INTO S LAMAR CO. PLENTY OF SUN BETWEEN THESE TWO AREAS AND ALONG WITH THE MOISTURE LEADING TO GOOD INSTABILITY IN THIS AREA. TEMPS HAVE HIT AT LEAST 80 IN CENTRAL AND S AL WITH DP NEAR 70. MCV MOVES SE TO NEAR NE AL BY 00Z. POTENTIAL FOR SVR TSTMS EXISTS AROSS MUCH OF THE CWA...BUT HOW MUCH THE ATMOSPHERE DESTABILIZES AFTER THE RAINFALL REMAINS TO BE SEEN IN THE TN VLY. BEST SVR CHC EAST OF A LINE FROM SCOTTSBORO TO DECATUR TO TUSCALOOSA TO SELMA. SPC WILL LIKELY ISSUE A WATCH FOR PARTS OF THE CWA SHORTLY. WILL UPDATE AT THAT TIME. 75 .BHM...NONE.
In the hours before
Special weather statement, May 19, 6:30 AM CDT, 5 hours 20 minutes before
ALZ001>038-040>050-191730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 AM CDT SAT MAY 19 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A POTENT UPPER LEVEL DISTURBANCE...COMBINED WITH INCREASING LOW LEVEL MOISTURE AHEAD OF A SURFACE FRONT WILL SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND SOME POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION TODAY. THE STORMS PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE UPPER LEVEL SYSTEM WILL PROVIDE SUFFICIENT WIND SHEAR AND LIFT FOR THUNDERSTORMS. COMBINE THAT WITH DAY TIME HEATING...CONDITIONS WILL BE FAVORABLE FOR ORGANIZED STORMS INCLUDING SUPERCELLS. HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT ACROSS MOST OF THE AREA...WITH ISOLATED TORNADOES ALSO POSSIBLE. LOCATIONS THAT WILL BE MOST PRONE TO THESE CONDITIONS WILL LIKELY BE RIGHT OF A LINE FROM AUBURN TO TUSCALOOSA lTO ATHENS. STAY ALEART FOR FUTURE STATEMENTS AND FORECAST FOR UPDATES ON THE POSSIBLE SEVERE WEATHER. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 27 min |
| May 19, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 26 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| May 19, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.